Alert archive / Utah / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Salt Lake City, UT

May 23, 2014Garfield County, Kane County, San Juan County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 23, 2014, 1:47 PM MDT for Garfield County, Kane County, San Juan County, Utah. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2014, 1:47 PM MDT (19:47 UTC)
Expired
May 23, 2014, 2:15 PM MDT
In force
28 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT, San Juan County, UT

The radar

The Cedar City radar (KICX), 194 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 2:12 PM MDTTSTM WND DMGBullfrog, UTA HOUSEBOAT WAS BLOWN INTO A CLIFF ON LAKE POWELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.8 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2014-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2014-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2358 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS55 KSLC 231947
SVRSLC
UTC017-025-037-232015-
/O.NEW.KSLC.SV.W.0002.140523T1947Z-140523T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
147 PM MDT FRI MAY 23 2014

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST UTAH...
  NORTHEASTERN KANE COUNTY IN UTAH...
  SOUTHEASTERN GARFIELD COUNTY IN UTAH...

* UNTIL 215 PM MDT

* AT 145 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF HALLS
  CROSSING...OR 45 MILES NORTHEAST OF ANTELOPE CANYON NEAR SR 98...
  AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BULLFROG...TICABOO AND HALLS CROSSING AND LAKE POWELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... 
DEADLY LIGHTNING AND VERY HEAVY RAIN.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

IF ON LAKE POWELL...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE 
A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE 
CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3726 11089 3766 11082 3760 11053 3751 11053
      3745 11056 3744 11062 3739 11062 3738 11069
      3731 11069 3729 11064 3722 11067
TIME...MOT...LOC 1945Z 194DEG 27KT 3730 11077 
$$

HOSENFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 12:50 PM MDT, 57 minutes earlier.

Area forecast discussion, May 23, 12:50 PM MDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1250 PM MDT FRI MAY 23 2014

.SYNOPSIS...THE UPPER LOW OVER ARIZONA WILL SPREAD A MOIST AND
SOMEWHAT UNSTABLE AIR MASS ACROSS MUCH OF UTAH TODAY. THIS UPPER
LOW WILL IMPACT MUCH OF THE STATE THROUGH EARLY SUNDAY. HIGH
PRESSURE ALOFT WILL RETURN LATER ON SUNDAY AND PERSIST THROUGH
EARLY NEXT WEEK.

&&

.DISCUSSION...CENTER OF THE UPPER LOW HAS MOVED INTO SOUTHWEST
ARIZONA THIS MORNING...BRINGING MOISTURE AND INSTABILITY INTO
PRIMARILY CENTRAL AND SOUTHERN UTAH. SATELLITE DERIVED PWS LOOK TO
BE IN THE 0.6 TO 0.75 INCH RANGE OVER EASTERN UTAH AND ARE
SPREADING TO THE WEST. VORT LOBES OVER CENTRAL AND SOUTHERN UTAH
ARE PRODUCING AREAS OF SHOWERS...AND DAYTIME HEATING WILL JUST ADD
TO THE INSTABILITY. GFS INDICATES POCKETS OF LIFTED INDICES AS LOW
AS -2...PRIMARILY OVER THE EASTERN HALF OF THE STATE. WITH THIS IN
MIND...HAVE INCREASE POPS FOR MANY CENTRAL AND SOUTHERN UTAH
LOCATIONS TODAY GIVEN THE CURRENT ACTIVITY AND EXPECTED TRENDS.
LIGHT FLOW COULD RESULT IN SLOW STORM MOVEMENT SO ISOLATED FLASH
FLOODING IS A POSSIBILITY LATER TODAY.

THE LOW CONTINUES ITS SLOW MOVEMENT ACROSS ARIZONA THROUGH EARLY
SUNDAY. MOISTURE SPREADS ACROSS THE ENTIRE STATE BY SATURDAY...AND
INSTABILITY SHOULD STILL BE HIGH SO IT WILL LIKELY BE ANOTHER
ACTIVE DAY. A FEW SHOWERS MAY HANG AROUND PRIMARILY EASTERN UTAH
ON SUNDAY BUT THE EXITING LOW WILL ALLOW FOR HIGH PRESSURE TO MOVE
INTO THE GREAT BASIN THROUGH EARLY NEXT WEEK.

NO ADDITIONAL UPDATES TO THE FORECAST EXPECTED THIS MORNING.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT
THE DAY. SOUTHERLY WINDS ARE EXPECTED TO SHIFT TO THE NORTHWEST
BETWEEN 19Z AND 21Z. HOWEVER...THERE IS A 40 PERCENT CHANCE THAT
THE TERMINAL WILL SEE PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS
AFTERNOON AND EARLY EVENING DUE TO SHOWERS IN THE VICINITY. THERE
IS A 10 PERCENT CHANCE OF A THUNDERSTORM DIRECTLY IMPACTING THE
TERMINAL DURING THAT TIME.

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES SHOULD BE HIGHER ACROSS
MUCH OF THE FIRE DISTRICT TODAY...AS MOISTURE CONTINUES TO WORK INTO
THE AREA FROM THE SOUTH AND EAST. THERE WILL BE A CHANCE OF
THUNDERSTORMS AND WETTING RAINS ACROSS MOST OF THE AREA TODAY AND
SATURDAY...WITH THE GREATEST COVERAGE OF STORMS EXPECTED NEAR THE
SPINE OF UTAH AND EASTWARD.

THE AIRMASS WILL BEGIN DRYING ON SUNDAY AS THE LOW PRESSURE SYSTEM
EXITS THE REGION...WITH SOME LINGERING SHOWERS POSSIBLE IN EASTERN
UTAH. DRY AND WARM SOUTHWESTERLY FLOW WILL DEVELOP ON MONDAY AND
CONTINUE THROUGH MUCH OF THE WORK WEEK...THOUGH ISOLATED SHOWERS MAY
STILL BE POSSIBLE AT TIMES ACROSS NORTHERN UTAH. WIND SPEEDS
CURRENTLY LOOK MARGINAL WITH REGARDS TO WHETHER THEY WILL REACH
CRITICAL VALUES IN FAR SOUTHWEST UTAH WHERE FUELS ARE CURED.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC/AVIATION...TRAPHAGAN
FIRE WEATHER...SCHOENINGTHE NORTHWEST. THERE IS A 30 PERCENT CHANCE THAT THIS WIND SHIFT
WILL OCCUR AS LATE AT 01Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL
THROUGH THE TAF PERIOD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...
AVIATION...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 23, 5:39 AM MDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 AM MDT FRI MAY 23 2014

UTZ001>016-019>021-517-518-WYZ021-241200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
539 AM MDT FRI MAY 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE LOW PRESSURE SYSTEM MOVING EAST ACROSS ARIZONA TODAY WILL
GENERATE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
MUCH OF NORTHEAST...CENTRAL...AND SOUTHERN UTAH THROUGH TONIGHT.
ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING ISOLATED SHOWERS AND
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...THEN CONTINUE ACROSS
THE AREA THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE ARIZONA LOW PRESSURE SYSTEM WILL ONLY HAVE REACHED NORTHEAST
ARIZONA BY SATURDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST ACROSS CENTRAL AND SOUTHERN UTAH THROUGH SATURDAY NIGHT.
BRIEF HEAVY RAIN MAY DEVELOP WITH SOME OF THE THUNDERSTORM
ACTIVITY.

NORTHERN AND WESTERN UTAH WILL SEE SOME SHOWER AND THUNDERSTORM
ACTIVITY THROUGH SATURDAY AFTERNOON. SHOWERS AND STORMS WILL SHOW
A DECREASING TREND LATE SATURDAY THROUGH SATURDAY NIGHT AS DRIER
AND MORE STABLE AIR MOVES INTO THE REGION FROM THE WEST.

THE EXITING LOW PRESSURE SYSTEM WILL CONTINUE EAST INTO THE
CENTRAL AND SOUTHERN ROCKIES SUNDAY. LINGERING SHOWERS AND
THUNDERSTORMS WILL EXIST OVER THE SOUTHERN AND EASTERN MOUNTAINS
AND THE SOUTHEAST VALLEYS OF UTAH ON SUNDAY. HIGH PRESSURE ALOFT
WILL MOVE INTO NORTHWEST UTAH BEHIND THE EXITING LOW PRESSURE
LATE SUNDAY...THEN SPREAD INTO THE REMAINDER OF THE STATE EARLY
NEXT WEEK. DRY CONDITIONS WITH TEMPERATURES RUNNING AT OR A LITTLE
ABOVE NORMAL ARE ANTICIPATED FOR MEMORIAL DAY.

BREEZY AND WARM CONDITIONS WILL DEVELOP ACROSS THE OUTLOOK AREA
BY WEDNESDAY. THE NEXT STORM SYSTEM MOVING THROUGH THE PACIFIC
NORTHWEST WILL NUDGE A COLD FRONT INTO NORTHWEST UTAH BY THURSDAY.
WINDY AND WARM CONDITIONS WITH ISOLATED AFTERNOON THUNDERSTORMS
WILL EXIST AHEAD OF THE FRONT...WITH COOLER AND GENERALLY DRY
CONDITIONS BEHIND THE FRONT THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:26 PM MDTSevere Thunderstorm WarningSLCKane, San Juan19 min
May 23, 2:14 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan46 min
May 23, 2:58 PM MDTSevere Thunderstorm WarningSLCGarfield, San Juan47 min
May 23, 3:45 PM MDTSevere Thunderstorm WarningSLCGarfield, Wayne60 min

Nearby

Severe Thunderstorm Warnings in Utah, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.